The prevalence of methadone-related overdose deaths is increasing worldwide and has been a topic of recent debate. Methadone-related deaths, to this point, have not been systematically reviewed in the state of Vermont. All of the methadone-related fatalities from 2001 to 2006 (total, 76 cases), which were examined by the Vermont Office of the Chief Medical Examiner were retrospectively reviewed. The mean age of the decedents was 36 years (range, 16-74 years), and 72% were male. The manners of death were classified as follows: 84% accident, 12% undetermined, and 4% suicide. The mean level of methadone was 457 ng/mL (range, 50-3793 ng/mL). The substances causing death were determined to be methadone alone in 26 (34%), methadone with only other prescribed medications in 29 (38%), methadone with only illicit drugs (excluding tetrahydrocannabinol) in 13 (17%), methadone with both illicit and prescribed medications in 5 (7%), and methadone with ethanol in 3 (4%). The methadone was obtained by illegal diversion (sale, gift, or theft) in 67% of cases. In the remaining cases (33%), the methadone was obtained by physician's prescription for chronic pain (60%), acute pain or injury (8%), methadone maintenance therapy for heroin dependence (8%), and unknown reasons (24%). The number of overdose deaths has increased 4-fold from 2001 (17 deaths) to 2006 (79 deaths). The proportion of methadone-related deaths has increased by 300% from 2001 (0.6% of reported deaths, 12% of overdose deaths) to 2006 (3% of reported deaths, 37% of overdose deaths). Methadone maintenance therapy for heroin dependence in our population comprises an insignificant number of the methadone-related deaths (3% of the decedents). In Vermont, the populations most at risk are those taking methadone for chronic pain and those obtaining diverted methadone for abuse. Education of clinicians regarding the increasing number of methadone-related deaths, the potential for abuse and diversion, and the pharmacokinetics of methadone may help halt this epidemic and reduce the number of fatalities from this drug.
From the *Department of Pathology and Laboratory Medicine, University of Vermont and Fletcher Allen Health Care, Vermont, NY; †Office of the Chief Medical Examiner, Vermont Department of Health; and ‡Department of Pathology, University of Vermont, Burlington, VT.
Manuscript received January 16, 2008; accepted June 30, 2008.
Reprints: Steven L. Shapiro, MD, Office of the Chief Medical Examiner, Vermont Department of Health, 111 Colchester Ave, Burlington, VT 05401. E-mail: firstname.lastname@example.org.